Kansas, 2009

Hail in Kansas, July 6, 2009

July 6, 2009 · NWS DDC · 1 event in 1 county or zone

A thunderstorm near the Colorado border briefly became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A thunderstorm near the Colorado border briefly became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 6, 2:00 PM CST, 5 hours 13 minutes earlier.

Area forecast discussion, Jul 6, 2:00 PM CST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 PM CDT MON JUL 6 2009

.DISCUSSION...

DAYS 1-2...

RIDGING REMAINS IN PLACE OVER THE ROCKIES AND FAR WESTERN PLAINS.
A PRETTY LARGE UPPER LEVEL TROUGH WAS BEGINNING TO MOVE INTO THE
NORTHWESTERN CONUS AS OF THIS MORNING. PLENTY OF MID LEVEL
MOISTURE IN PLACE OVER THE WESTERN PLAINS, WITH FAIRLY COOL 700MB
TEMPS AROUND 6 C. AT THE SFC, A WEAK TROUGH OF LOW PRESSURE WAS
STARTING TO DEVELOP IN THE LEE OF THE ROCKIES. SFC DEWPOINTS WERE
MOSTLY IN THE UPPER 50S, BUT A FEW LOW 60S HAVE BEEN STARTING TO
MOVE INTO THE AREA. CU FIELDS HAVE STARTED TO FORM OVER WESTERN
AND NORTHERN PARTS OF THE CWA DURING THE LAST FEW HOURS, ALTHOUGH
THE TOWERING CU HAS STAYED WEST OF THE BORDER SO FAR.

MODELS ARE IN PRETTY GOOD AGREEMENT ON A WEAK SHORTWAVE EJECTING
OFF OF THE MAIN UPPER LOW IN THE PAC NW AND MOVING OVER THE RIDGE
AND INTO THE PLAINS TONIGHT. 250MB OBS THIS MORNING SHOWED 50-60KT
JET FROM THE FOUR CORNERS INTO THE PLAINS, WHICH COULD HELP STORM
SEVERITY THIS EVENING. SPC MESOANALYSIS HAS CAPES AROUND 2000-2500
J/KG OVER EASTERN CO, ALTHOUGH THE LOCAL SHORT FUSE COMPOSITE IS
ABOUT 500 J/KG LOWER WITH A BETTER CAP. CAPE VALUES DWINDLE DOWN
THE FURTHER EAST, SO CUT POPS EAST OF GCK, BUT CONTINUED WITH A
GOOD 30-40 PERCENT NEAR THE CO BORDER. SOME SEVERE REPORTS ARE NOT
OUT OF THE QUESTION IN THAT AREA, PARTICULARLY HAIL AND WINDS
WITH MODEL SOUNDINGS SHOWING AN INVERTED V. THE CHANCES FOR SEVERE
WILL DECREASE TONIGHT, BUT THERE WILL CONTINUE TO BE A CHANCE FOR
SOME ELEVATED ACTIVITY AS THE WEAK DISTURBANCE COMES OVER THE TOP
OF THE RIDGE. CONTINUED WITH LOW POPS TRANSITIONING EASTWARD BY
MORNING. BETTER DEWPOINTS TONIGHT SHOULD KEEP LOWS A FEW DEGREES
HIGHER THAN THIS MORNING, MAINLY IN THE MID 60S.

THE UPPER RIDGE WILL CONTINUE TO EXTEND FROM THE DESERT SOUTHWEST
INTO THE PLAINS, WITH THE NAM AND GFS BOTH SHOWING A DECENT JET
STREAK COMING DOWN OVER THE RIDGE AND INTO THE PLAINS. THERE ALSO
SEEMS TO BE EVEN BETTER INSTABILITY OVER WESTERN KANSAS BY
TOMORROW AFTERNOON AS THE LEE TROUGH CONTINUES TO BRING IN BETTER
MOISTURE. CAPE VALUES COULD POSSIBLY GET UP TO AROUND 2000 J/KG
OVER PARTS OF THE CWA. THINK THAT STORMS COULD GET GOING ALONG THE
TROUGH LINE WITH SFC CONVERGENCE, ALTHOUGH MUCH WILL DEPEND ON
EXACTLY WHAT HAPPENS WITH OVERNIGHT CONVECTION AND OUTFLOW
BOUNDARIES. WILL CONTINUE TO KEEP 20-30 POPS, WITH A TREND TOWARDS
SLIGHTLY FURTHER EASTWARD. CLOUD BASES SEEM RATHER HIGH WITH
AFTERNOON TEMPS GETTING WELL INTO THE 90S, SO ANY SEVERE THREAT
WOULD MAINLY BE HAIL AND DAMAGING WINDS.

THE JET STREAK WILL MOVE OFF TUESDAY NIGHT, WITH THE UPPER RIDGE
AND LEE SFC TROUGH CONTINUING. SOUTHERLY WINDS STAYING UP AND
HIGHER DEWPOINTS WILL HELP KEEP LOWS IN THE UPPER 60S TO LOW 70S.
NOT MUCH WILL CHANGE INTO WEDNESDAY WITH THE RIDGE CONTINUING OVER
THE CENTRAL AND SOUTHERN PLAINS. 700MB TEMPS WILL BE HIGHER AND
SHOULD KEEP A LID ON CONVECTION. SOUTHERLY WINDS WILL CONTINUE TO
INCREASE AS THE SFC TROUGH DEEPENS, AND PLENTY OF SUN WILL ALLOW
850MB TEMPS IN THE UPPER 20S TO MID 30S C TO FULLY MIX OUT. SOME
LOCATIONS COULD SEE TRIPLE DIGITS, ESPECIALLY IN THE WEST WHERE
DRIER DEWPOINTS MOVING IN WILL MOVING IN AND WE COULD MIX OUT.

DAYS 3-7...

UPPER LVL RIDGE IS ADVERTISED BY ALL THE 00Z MODELS TO BREAK DOWN BY
LATE WEEK AS A +100KT 25H JET MOVES OUT CALIFORNIA AND CROSSES INTO
THE NORTHERN PLAINS. AS THIS UPPER RIDGE BREAKS DOWN A COLD FRONT
IS PROGGED TO DROP SOUTH INTO NRN KS. SOUTH OF THIS FRONT THE HOT
SUMMER TIME HEAT WILL CONTINUE WITH 85H TEMPS CONTINUING TO SUPPORT
HIGHS IN EXCESS OF 100 DEGREES THROUGH THE WEEKEND PERIOD. MODEL
SOUNDINGS EVEN WERE SUGGESTING HIGHS IN A FEW LOCATIONS WILL EXCEED
105 LATE WEEK BUT GIVEN THE WARM BIAS THAT ALL MODELS SEEM TO HAVE
HAD OVER THE PAST WEEK OR SO HAVE OPTED TO LEAVE THE FORECAST HIGHS
AS IS FOR NOW.

AS FOR PCPN CHANCES LATE WEEK WILL CENTER THE SMALL POPS NEAR OUR
SFC FRONT WHICH IS PROGGED TO BE NEAR OUR NRN CWA ON FRIDAY. OVER
THE WEEKEND PERIOD A NW FLOW REGIME MAY BRIEFLY DEVELOP OVER THE
CNTL PLAINS AS OUR UPPER RIDGE AXIS REDEVELOPS WEST OF THE ROCKIES.
BASED ON THIS AND WHERE OUR MID LVL BAROCLINIC ZONE IS PROGGED TO
DEVELOP WILL CONTINUE TO KEEP SMALL POPS GOING IN OUR N/NE CWA.

&&

AVIATION...
FOR THE 18Z TAFS...LATEST BUFR SOUNDINGS SUGGESTING SOME LINGERING
MOISTURE AT 4-5KFT SO WILL BE KEEPING SOME CU AROUND THROUGH THE
EARLY EVENING HOURS. BEST INSTAB BY LATE DAY HOWEVER NOW PROGGED
TO BE OVER ERN COLORADO SO ALTHOUGH WILL KEEP SOME CU AROUND WILL
NOT INCLUDE MENTION OF TSRA OR EVEN A CB IN AREA TAFS. S/SE WINDS
ARE EXPECTED TO REMAIN AOB 10KTS TODAY AND TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  93  71 100 /  20  20  30   0
GCK  65  95  69 101 /  20  20  30   0
EHA  65  96  70 100 /  30  20  20   0
LBL  66  96  71 102 /  20  20  30   0
HYS  62  93  71  98 /  20  20  20  10
P28  64  93  72  99 /  20  20  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN26/18/18
Hazardous weather outlook, Jul 6, 2:22 PM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
322 PM CDT MON JUL 6 2009

KSZ030-031-043>046-061>066-074>081-084>090-071000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
322 PM CDT MON JUL 6 2009 /222 PM MDT MON JUL 6 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR ISOLATED SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING GENERALLY ALONG AND WEST OF KANSAS HIGHWAY
25 FROM LAKIN TO HUGOTON. THE MAIN SEVERE WEATHER THREAT WILL BE
QUARTER SIZE HAIL AND DAMAGING THUNDERSTORM WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY AFTERNOON ACROSS
SOUTHWEST KANSAS WITH LARGE HAIL AND DAMAGING WINDS AGAIN BEING
THE MAIN THREAT.

TEMPERATURES WILL CLIMB TO AROUND 100 DEGREES WEDNESDAY WITH
AFTERNOON HIGHS RANGING 100 TO 105 DEGREES THURSDAY THROUGH
SATURDAY. AFTERNOON HEAT INDICES THURSDAY AND FRIDAY EAST OF A
DODGE CITY TO ASHLAND LINE ARE EXPECTED TO BE AROUND 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
WEST OF LAKIN AND HUGOTON.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The Dodge City radar (KDDC), 182 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stanton

When
July 6, 7:13 PM CST
Where
Stanton County, 6.17 mi SSE of Saunders
Measured
1 in hail
Reported by
Public
Coordinates
37.400, -101.980

The majority of the hail was the size of dimes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190257.